Professional Reference articles are designed for health professionals to use. They are written by UK doctors and based on research evidence, UK and European Guidelines. You may find one of our health articles more useful.
Synonyms: HPPD, 'flashbacks'
This condition occurs in those who have previously taken hallucinogenic recreational drugs, usually on a number of occasions.
After the drug-related mind alteration has finished they may experience visual symptoms akin to the original hallucinogenic experience. The term flashback, although used synonymously by some, is in fact a discrete but ill-defined phenomenon. The term has been used heterogeneously over the years in the literature and hence is felt to be useless as a defining term by some authors. It describes a short-term transient, episodic, non-disturbing, reversible and benign re-experiencing of visual symptoms originally encountered during a drug experience.
Hallucinogen persisting perception disorder (HPPD), by contrast, is a persistent, pervasive, long-term, dysphoric and distressing condition. It may be irreversible or persist for months or years. Its effects are clearly non-benign and accompanied by a sense of dysphoria. The symptoms must cause distress or social, occupational or other impairment and not be due to an underlying medical condition. Equally, the symptoms should not be due to another mental disorder such as dementia, delirium or schizophrenia and not be associated with waking or falling to sleep when hypnopompic or hypnagogic hallucinations are a more likely cause.
It is exceedingly uncommon on a population basis and probably still extremely rare in the population that has taken hallucinogenic drugs. No reliable prevalence data are available. However, a worrying increase has been reported in the use of hallucinogens in UK dance drug users.
Previous use of an hallucinogenic or similar drug. There are case reports of the symptoms occurring after taking a variety of psychoactive drugs, as well as the classical hallucinogens.[5, 6] It appears unusual for the condition to follow first exposure to a drug. Other purported risk factors are unproven, due to the small number of cases studied and lack of comparison with suitable control populations.
- Visual hallucinations in the form of trailing colours.
- The sensation that something is moving in the peripheral field of vision although there is nothing there.
- Trailing phenomena - moving objects leave trails or after-images.
- Positive after-images (an image that retains the original colour).
- Colour flashes when lighting is low.
- Colours of increased intensity.
- Haloes surrounding objects.
- Macropsia and micropsia (objects appear respectively larger or smaller than normal).
- Persisting intoxication with hallucinogen (do not diagnose until an appreciable period has passed and acute effects are definitely curtailed).
- Functional brain disorder, eg schizophrenia.
- Organic brain disorder, eg brain tumour, delirium, dementia, visual hallucination due to epileptic activity.
- Visual hallucinations due to another drug and/or associated medical condition, eg Parkinson's disease and L-dopa.
- Factitious illness.
- Acute withdrawal from alcohol or drugs (take full substance use history).
- Ocular disease causing perceptual disturbance.
- Hypnogogic or hypnapompic hallucinations.
There are no useful confirmatory tests. Screening blood tests, cerebral imaging and electroencephalography (EEG) may be used to exclude other causes of the symptoms.
Case reports of successful management with neuroleptics, anticonvulsants, benzodiazepines, selective serotonin reuptake inhibitors (SSRIs) and clonidine.[8, 9, 10] No randomised controlled trial data are available to support their use. Referral to a specialist centre experienced in dealing with the problem is advisable.
Symptoms should settle over a period of months and do seem to respond to pharmacotherapy in the majority of cases. However, some patients may experience distressing symptoms that last for years or are irreversible.
Avoidance of hallucinogenic and other recreational drugs associated with the condition. Failing that, avoidance of excessive or frequently repeated use of these drugs.
Further reading and references
; Hallucinogen persisting perception disorder: what do we know after 50 years? Drug Alcohol Depend. 2003 Mar 169(2):109-19.
; Flashback and Hallucinogen Persisting Perception Disorder: clinical aspects and pharmacological treatment approach. Isr J Psychiatry Relat Sci. 200239(2):92-9.
; 5-Year trends in use of hallucinogens and other adjunct drugs among UK dance drug users. Eur Addict Res. 200713(1):57-64.
; Hallucinogen persisting perception disorder after psilocybin consumption: a case study. Eur Psychiatry. 2005 Aug20(5-6):458-60.
; Persisting visual hallucinations and illusions in previously drug-addicted patients. Klin Monatsbl Augenheilkd. 2003 Mar220(3):176-8.
; erowid.org 2009
; Clonazepam treatment of lysergic acid diethylamide-induced hallucinogen persisting perception disorder with anxiety features. Int Clin Psychopharmacol. 2003 Mar18(2):101-5.
; LSD-induced Hallucinogen Persisting Perception Disorder with depressive features treated with reboxetine: case report. Isr J Psychiatry Relat Sci. 200239(2):100-3.
; LSD-induced hallucinogen persisting perception disorder treatment with clonidine: an open pilot study. Int Clin Psychopharmacol. 2000 Jan15(1):35-7.
Solid advice for anyone thinking or using recreational drugs. 38 years of using and i would like to use my vast experiance to help anyone who needs advice, there dosent seem to be any help on this...A_n_d_i
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.